Nursing Clinical Practice Guide
Clinical Scenario: You are a nurse in a pulmonary clinic. A 32-year-old African American female presents with a 3-month history of worsening dry cough, fatigue that isn't relieved by rest, and mild shortness of breath when climbing stairs. She has no fever or chest pain. Your initial assessment includes vital signs and a focused respiratory assessment.
Nursing Intervention Strategy:- 1AssessmentPerform a thorough respiratory assessment (inspection, palpation, percussion, auscultation). Note any adventitious breath sounds (though lungs are often clear in early sarcoidosis). Assess for extrapulmonary signs: skin lesions, eye redness/pain, joint swelling. Inquire about family history, as there is a genetic predisposition.
- 2Diagnostic CoordinationAnticipate and prepare the patient for diagnostic tests: Chest X-ray (looking for BHL), pulmonary function tests (PFTs) (may show a restrictive pattern), and possibly a biopsy (often transbronchial or of a skin lesion).
- 3Patient Education & SupportEducate the patient on the chronic, often relapsing nature of the disease. Explain the purpose of medications (e.g., prednisone) and their potential side effects (weight gain, hyperglycemia, osteoporosis risk). Emphasize the importance of regular follow-up for eye exams and monitoring of calcium levels.
- 4EvaluationMonitor for symptom improvement, tolerance to medications, and development of any complications (e.g., pulmonary fibrosis, cardiac involvement).
Patient Safety and Precautions: Patients on long-term corticosteroids require teaching about not stopping medication abruptly, infection prevention (immunosuppression), and monitoring for signs of adrenal insufficiency. Be vigilant for signs of disease progression, such as worsening dyspnea or new neurological symptoms.
Nursing Procedure & Medication Flow
When administering corticosteroids like prednisone:
* Administration: Usually given orally, often as a single morning dose to mimic the body's natural cortisol rhythm and reduce insomnia.
* Monitoring: Monitor for side effects: elevated blood glucose, fluid retention, mood changes, and signs of infection (fever, cough) which may be masked by the anti-inflammatory effects of the steroid.
* Patient Education: Teach the patient to take with food to minimize GI upset, to report any signs of infection immediately, and to carry a steroid alert card.
A Word from Your Senior Nurse
"Sarcoidosis is a great example of a 'great imitator' in medicine—its symptoms are vague and overlap with many other conditions. Your role as a nurse is to be a skilled detective during assessment, putting together the puzzle pieces: the patient's demographics, the dry cough, the fatigue, and then that classic X-ray finding. Never underestimate the power of a good patient history and a keen eye for detail. In clinical practice and on the NCLEX, thinking about 'what is the most characteristic finding' pushes you beyond memorization to true clinical reasoning."